Van Buren Police Department officers have a new tool to combat the ever increasing crisis of opioid overdose.

VBPD members who have undergone training have been issued two doses of Narcan nasal spray, giving people suffering from an opiate overdose a greater chance of survival, according to Lt. Larry Brown.

Brown said the life-saving Narcan nasal spray was purchased with a Criminal Justice Institute grant following a CJI study into opioid use and overdoses in Arkansas.

“It was determined that Crawford, Sebastian and Franklin counties had the largest number of opioid overdoses,” he said. “Through the grant, we were able to provide training and Narcan nasal inhalers to first responders in the area.”

The U.S. Office of the Attorney General in September 2016 issued a memorandum calling the opioid epidemic a “public health crisis.” The memorandum called for the use of a prescription medicine called Naloxone (also known as Narcan) to prevent overdose deaths.

VBPD officers received the training in November, and about three weeks ago 39 Narcan kits were delivered to the department.

“We have been able to train the majority of our officers on using the Narcan, but they also must be CPR certified to administer the nasal inhaler,” Brown said. “We have now trained close to 50 officers and will work on getting additional kits.

Brown said Narcan can be administered to anyone since there are no negative side effects from the drug. The prescription medication will only have an effect on someone who is suffering an opiate overdose, due to its ability to attach to the opiate receptor in the brain, he said.

First responders who administer the Narcan are protected if the prescription medicine does not work and someone dies, he said.

Also, Brown said the legislation allows family members to obtain Narcan if they have a known user in their family.

“However, the Narcan nasal spray does not take the place of emergency medical care,” Brown said. “Get emergency medical help right away after giving the first dose, even if the person wakes up.”